California, 2019

Flash Flooding in California, November 19 to 20, 2019

November 19 to 20, 2019 · NWS PSR · 2 events in 2 counties and zones

Remnant moisture from tropical cyclone Raymond and a pair of upper level lows led to the development of a zone of slow-moving moderate to heavy rain showers and thunderstorms. A few storms trained over the same areas resulting in high rainfall amounts over a short period, which led to flash flooding with running washes and water over roadways in parts of eastern Riverside and Imperial counties…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Remnant moisture from tropical cyclone Raymond and a pair of upper level lows led to the development of a zone of slow-moving moderate to heavy rain showers and thunderstorms. A few storms trained over the same areas resulting in high rainfall amounts over a short period, which led to flash flooding with running washes and water over roadways in parts of eastern Riverside and Imperial counties of southeastern California. Flooding and flash flooding continued into the very early morning hours of the 20th across portions of far eastern Imperial County; shortly after midnight flash flooding resulted in the closure of State Route 78 about 12 miles northeast of Glamis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Nov 19, 10:00 AM PST, 1 hour 10 minutes earlier.

Area forecast discussion, Nov 19, 10:00 AM PST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1100 AM MST Tue Nov 19 2019

.UPDATE...aviation section.

&&

.SYNOPSIS...
A series of strong low pressure systems will bring several waves of
rain showers and a few embedded thunderstorms through Thursday
evening. The most prolific storms will occur through SE California
and western Arizona this afternoon and evening with more steady rain
into central Arizona Wednesday. Temperatures will fall below normal
during this period of unsettled weather before clearing begins on
Friday. Even into a drier period over the weekend, conditions will
remain somewhat cooler than average.

&&

.DISCUSSION...
Early morning WV imagery shows a closed low pressure system west of
the Baja finally becoming dislodged and beginning its trek towards
the northeast with its sights set on southern Arizona. This is in
response to a coupled set of deep PV anomalies and strong jet core
descending towards the northern California coast forcing a large
scale synoptic pattern change. As the Baja systems opens and becomes
absorbed into the downstream flow pattern, a seasonably rich
moisture pool (PWATS above the 99th percentile for mid Nov) will
surge north throughout the SW Conus providing the ingredients for
waves of showers and thunderstorms. Although dry, continental air
remains stationed over the forecast area, objective analysis depicts
PWATs greater than 1 inch already encroaching along the
international border. Further evidence of the dynamics and
instability associated with this system is nocturnal
convection/lightning strikes pushing into the northern Baja this
morning.

Strong theta-e advection will materialize through the region today
aided by increasingly deep southerly flow and robust jet dynamics.
The initial moisture push will occur around the H7 level by early
afternoon and banded elevated showers will help saturate the
boundary layer. Given the increasing ascent, marginal lapse rates,
and large T/Td spreads, some gusty winds will be possible with these
showers; but by and large, this initial round will just be the
precursor during the early afternoon hours. More pronounced sfc
moisture (sfc dewpoints 60F) will surge up the Colorado River valley
by late afternoon resulting in a plume of moderate instability
(MUCape greater than 1000 J/kg) coincident with a weakly capped
environment and extremely favorable jet divergence fields. HREF and
local high res models remain insistent that a corridor of storms
will quickly develop through SE California and far western Arizona
by sunset. Shear vectors favor some weak organization upon
initiation, but the greater concern is wind profiles very favorable
for backbuilding and training echoes somewhere from central/eastern
Imperial County into Mohave county through the evening likely
resulting in flooding issues.

As the aforementioned Baja wave finally ejects into the forecast
area tonight, deep moist ascent will overspread all of south-central
Arizona providing the next wave of showers washing northward. By
this time, lapse rates will have been minimized and possibly only a
few embedded storms would be possible. There's also indications
among CAM output that this may not be a solid or greater areal
coverage event; and the rapid movement of these showers and somewhat
lower rainfall rates through Maricopa/Pinal/Gila counties may limit
the short term flood risk in most locations. However, the more
favorable upslope areas north of the Phoenix metro could experience
more prolonged rainfall resulting in some minor flood risk in the
typical, recurring locations. Just about all model output also
suggests a very distinct break in rainfall throughout the eastern
half of the CWA late tonight and early Wednesday morning.

During the day Wednesday, the Baja system will have dampened and
ejected well east of the forecast area while the deeper East Pacific
PV anomaly carves out a substantial negative height anomaly over
southern California. Intense jet dynamics will begin to act upon a
steepening frontal boundary through western Arizona during the
morning hours. While instability will be minimal at best, the strong
frontogentical forcing and unidirectional flow promoting training
showers may compensate for the lack of deep convection. HREF and
local CAM QPF totals through La Paz and northern Maricopa counties
are quite alarming given the multiple rounds of rainfall training
along common corridors. The Flash Flood Watch continues for just
about the entire area, but this part of the CWA may end up with the
worst flooding when all is said and done.

The frontal band will progress eastward during the day aligning
through the Phoenix metro during the afternoon hours. This may be
the rare case where the majority of the day is a complete wash-out
for the city with several hours of moderate rainfall. Have generally
cut towards the bottom end of multi-model guidance given the
likelihood of widespread rain and total overcast. There is some
concern that should any brief breaks occur ahead of the line of
showers, stronger 30-40kt H8 winds could be mixed to the sfc though
the onset of steady rainfall may create a rain cooled inversion
limiting mixing depths. Regardless, deep southerly flow will be
common along and ahead of the front with the more favored foothill
and mountain locations surrounding the Phoenix metro likely seeing
the better QPF totals by the end of the afternoon. The line of
showers should migrate into Gila County during the evening and
overnight tomorrow providing another break in the rainfall for the
bulk of the forecast area Wednesday night and Thursday morning.

While there's still some minor ensemble and operational spread with
respect to the speed at which the upper low ejects eastward, the
consensus indicates the cold core moving through northern and
central Arizona during the day Thursday. While stronger subsidence
sweeps into SE California and western Arizona largely ending the
rain threat, lingering moisture should be abundant through central
Arizona and the cooling temperatures aloft will promote scattered
low topped showers in the afternoon. As is typical with these
scenarios, showers will be quick hitting, favoring foothill
locations with the prevailing westerly flow; but could be
accompanied by very brief heavy rainfall rates (albeit that would be
more isolated in nature). With loss of heating Thursday evening,
showers should dissipate rather quickly with any linger rain
gradually shifting through Gila County and eastward.

While the main part of the weather system exits the region Friday,
lower heights and some measure of mid/high clouds will likely
persist into the weekend. As such, temperatures will probably only
rebound towards the seasonal normal through the weekend. Forecast
uncertainty becomes quite large early next week with tremendous
spread in ensemble output with some members attempting to reestablish
East Pacific blocking while other dig more energy into the western
Conus carving out a mean trough position through the region.

&&

.AVIATION...Updated at 1800Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
There will be significant aviation impacts through tomorrow
evening. Through about 21Z, conditions will be mostly dry with bkn
cloud decks aoa 7 kft and light southeasterly winds. After 21Z, we
can expect the potential for shower activity to increase and cloud
decks to lower closer to FL050. Winds will be out of the southeast
and wind speeds will start to increase closer to 10 kts. The best
chances for scattered showers and isolated thunderstorms will be
after 00Z (more numerous over eastern portions of metro than
western portions). Confidence on thunderstorm coverage still
remains too low to reflect in the TAFs. Expect significantly lower
ceilings (below FL050) possibly flirting with MVFR. Anticipate a
longer break in shower activity after 05Z with improved ceilings.

A cold front comes through on Wednesday (reaching KPHX roughly by
15Z) bringing widespread showers, reduced visibilities, and
sharply lower ceilings. MVFR conditions are easily possible for
a few hours. At a minimum, expect ceilings to be below FL050 for
several hours. In addition, there will be a period of strong gusty
southerly winds with the approach and passage of the front before
westerly components develop.

Southeast California/Southwest Arizona including KIPL and KBLH:

Showers and embedded thunderstorms are still expected this
afternoon and evening, mainly after 23Z. KBLH is more likely to
see heavier showers and lower ceilings than KIPL. In fact, KBLH
is also more likely to see a thunderstorm but confidence still
remains too low at this time to reflect in the TAF. Late tonight,
after 6Z, a cold front moves through along with more widespread
showers. Expect southerly winds to prevail this afternoon and
evening (especially KBLH). Westerly winds are anticipated later
tonight from west to east.

&&

.FIRE WEATHER...
Thursday through Monday:
Showers will continue to percolate through the eastern districts
Thursday while drier conditions work into the western districts.
More widespread dry weather will finally spread into the region over
the weekend. Regardless, given the pronounced wet weather preceding
this period, fuels across the majority of the area will be quite
moist for an extended period. Temperatures will cool substantially
Thursday, then only rebound near the seasonal average over the
weekend while humidity levels likely will not fall below 50% for an
extended period.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through Wednesday evening for AZZ534-537>563.

     Flash Flood Watch through Wednesday afternoon for AZZ530>533-535-
     536.

CA...Flash Flood Watch through Wednesday afternoon for CAZ564-565-567-
     569-570.

&&

DISCUSSION...MO
AVIATION...Hernandez/AJ
FIRE WEATHER...MO

In the hours before

Special weather statement, Nov 19, 10:14 AM PST, 56 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1114 AM MST Tue Nov 19 2019

AZZ535-536-539-191845-
Gila River Valley AZ-Southeast Yuma County AZ-Gila Bend AZ-
1114 AM MST Tue Nov 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA AND MARICOPA
COUNTIES UNTIL 1145 AM MST...

At 1114 AM MST, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Dateland, or 36 miles northwest of Ajo, moving
north at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dateland.

This includes AZ Interstate 8 between mile markers 67 and 80.

LAT...LON 3261 11331 3259 11351 3284 11357 3287 11332
TIME...MOT...LOC 1814Z 170DEG 16KT 3270 11337

INS

The radar

The Yuma radar (KYUX), 66 km away, was scanning. The volume nearest the first event began at 19:07 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Imperial

When
November 19, 11:10 AM PST to November 20, 4:00 AM PST
Where
Imperial County, 13.36 mi ENE of Glamis to 15.91 mi NE of Glamis
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
33.065, -114.853

Widespread showers and isolated thunderstorms developed over eastern portions of Imperial County during the evening hours on November 19th, resulting in some flooding and flash flooding. Flash flooding eventually led to road closures shortly after midnight on the 20th. According to a public report, at 0019PST Ogilby Road was closed due to flooding at State Route 78, and the report was bases on a CALTRANS quickmap. There were no reports of accidents due to the flooding or road closures.

Flash Flood, Riverside

When
November 19, 9:30 PM PST to November 20, 3:00 AM PST
Where
Riverside County, 12.15 mi NNE of Styx to 16.9 mi NNW of Styx
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.047, -114.712

A large area of low pressure developing across the desert southwest combined with elevated moisture to produce widespread showers and thunderstorms across portions of eastern Riverside County during the late evening hours on November 19th. The resulting heavy rain led to an episode of flash flooding along Highway 62 about 15 miles to the north of the town of Midland. According to a report from the California Highway Patrol, roadway flooding due to running washes occurred at Mile Marker 110 along State Route 62. The report was received via Twitter, at about 2252PST. No accidents were reported due to the flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2019Every state in 2019This day in weather historyWarnings in California, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 863315, 859164.